Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 40, NWS Nashville, TN

August 19, 20106 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 19, 2010, 12:16 AM CDT for 6 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2010, 12:16 AM CDT (05:16 UTC)
Expired
Aug 19, 2010, 3:15 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Davidson County, TN, Macon County, TN, Robertson County, TN, Sumner County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 22 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 2:15 AM CDTFLASH FLOODGallatin, TNNUMEROUS ROADS CLOSED DUE TO FLOODING IN THE GALLATIN AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 119 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2010-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2010-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WGUS54 KOHX 190516
FFWOHX
TNC037-111-147-165-169-189-190815-
/O.NEW.KOHX.FF.W.0040.100819T0516Z-100819T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1216 AM CDT THU AUG 19 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN DAVIDSON COUNTY IN MIDDLE TENNESSEE...
  WESTERN MACON COUNTY IN MIDDLE TENNESSEE...
  EASTERN ROBERTSON COUNTY IN MIDDLE TENNESSEE...
  SUMNER COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF GALLATIN...
  NORTHWESTERN TROUSDALE COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN WILSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 315 AM CDT

* AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE
  HOUSE...WESTMORELAND...RIDGETOP...PORTLAND...MILLERSVILLE...
  GREENBRIER...GOODLETTSVILLE AND CROSS PLAINS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3663 8596 3626 8634 3615 8691 3623 8697
      3665 8660

$$

21
1 follow-up statement
250 
WGUS74 KOHX 190612
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
112 AM CDT THU AUG 19 2010

TNC037-111-147-165-169-189-190815-
/O.CON.KOHX.FF.W.0040.000000T0000Z-100819T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIDSON TN-TROUSDALE TN-MACON TN-ROBERTSON TN-SUMNER TN-WILSON TN-
112 AM CDT THU AUG 19 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR
NORTHWESTERN WILSON...SUMNER...EASTERN ROBERTSON...WESTERN MACON...
NORTHWESTERN TROUSDALE AND NORTHERN DAVIDSON COUNTIES...

AT 102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF NEARLY STATIONARY HEAVY SHOWERS AND 
THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.

ADDITIONAL RAINFALL TOTALS OF 1 TO 2 INCHES IN ADDITION TO WHAT HAS 
ALREADY OCCURRED WILL BE POSSIBLE ACROSS THE SOUTHERN SUMNER COUNTY 
AND NORTHWEST WILSON COUNTY AREA. THIS PARTICULAR AREA IS GETTING 
HIT THE HARDEST WITH THE HEAVY RAINFALL EXPECTED TO CONTINUE THROUGH 
AT LEAST 2 AM. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE
HOUSE...WESTMORELAND...RIDGETOP...PORTLAND...GREENBRIER AND CROSS
PLAINS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3663 8596 3626 8634 3615 8691 3623 8697
      3665 8660

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 11:44 PM CDT, 32 minutes earlier.

Area forecast discussion, Aug 18, 11:44 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1144 PM CDT WED AUG 18 2010

.UPDATE...ADDED AVIATION SECTION.

&&

.AVIATION...

BNA...EXPECTING LOW IFR TO DEVELOP OVERNIGHT DUE TO ABUNDANT LOW-
LEVEL MOISTURE AND A WET GROUND FROM TODAY'S RAIN. CIGS MAY GO AS
LOW AS 700 FT, W/ VSBY DROPPING DOWN TO 1SM. CONDITIONS WILL
IMPROVE AFTER DAYBREAK WHEN THE BOUNDARY LAYER BEGINS TO HEAT UP
SO THAT WE SHOULD GO UNRESTRICTED BY 13Z, AND A VFR CIG BY 16Z.

CSV...MOST OF THE RAIN HAS MOVED OUT OF THE AREA, ALTHOUGH AM
LOOKING FOR IFR CONDITIONS OVERNIGHT, WITH VSBY AS LOW AS 2SM AND
CIGS DOWN TO 2,500 FT. SHOULD GO UNRESTRICTED BY 13Z, W/ VFR CIG
BY 16Z.

&&

.PREV DISCUSSION... /ISSUED 1031 PM CDT WED AUG 18 2010/

UPDATE...HAVE CANCELLED THE FLASH FLOOD WARNING OVER THE SERN COUNTIES.
RAINFALL HAS DIMINISHED SIGNIFICANTLY.

WILL LET THE WARNING OVER THE NERN COUNTIES CONTINUE. SEVERAL
COUNTIES REPORT THAT THEY STILL HAVE ROADS CLOSED FROM THE
FLOODING EARLIER TODAY. CURRENT RAINFALL MOVING THROUGH THE AREA
IS ONLY 1/2 TO 3/4 OF AN INCH...BUT WITH FLASH FLOOD GUIDANCE
BEING RATHER LOW WILL LET THIS WARNING FOR THE NERN COUNTIES CONTINUE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Aug 18, 3:39 PM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
339 PM CDT WED AUG 18 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-191200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
339 PM CDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL MAY CAUSE FLASH
FLOODING IN MIDDLE TENNESSEE. A FLASH FLOOD WATCH IS IN EFFECT
UNTIL 10 PM FOR THE NORTHWEST COUNTIES...AND FOR THE REST OF MID
TENNESSEE UNTIL 7 AM THURSDAY.

A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS OVER 30 MPH. THESE
GUSTS COMBINED WITH HEAVY RAINFALL MAY CAUSE A FEW WEAKLY ROOTED
TREES TO FALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

FLOODING MAY LINGER INTO EARLY THURSDAY FOR PARTS OF THE AREA...AS
HEAVY RAINFALL TAPERS OFF. A FLASH FLOOD WATCH WILL BE IN EFFECT
FOR MUCH OF THE AREA UNTIL 7 AM.

THUNDERSTORMS WILL INCREASE OVER THE AREA AGAIN LATE FRIDAY INTO
SATURDAY. SOME OF THESE MAY PRODUCE HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

13

In the hours before

Local storm report, Aug 18, 7:19 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
719 PM CDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      WAYNESBORO              35.32N 87.76W
08/18/2010                   WAYNE              TN   LAW ENFORCEMENT

            S.O. STATES THAT SEVERAL ROADS IN THE COUNTY ARE FLOODED
            WITH A FEW THAT ARE IMPASSABLE.

&&

JLM
Local storm report, Aug 18, 7:35 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
735 PM CDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLASH FLOOD      12 ESE WAYNESBORO       35.26N 87.56W
08/18/2010                   LAWRENCE           TN   PUBLIC

            PUBLIC REPORTED EXTENSIVE FLOODING ON FLAT GAP CREEK ROAD
            WITH ONE HOUSE HAVING A FOOT OF WATER IN THE HOUSE.

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:18 PM CDTRiver Flood AdvisoryOHXDavidson25 hr
Aug 19, 2:35 AM CDTRiver Flood AdvisoryOHXDavidson4 hr
Aug 19, 2:53 AM CDTAreal Flood AdvisoryOHXWilson112 min
Aug 19, 7:00 AM CDTRiver Flood WarningOHXDavidson12 hr
Aug 19, 7:29 AM CDTAreal Flood WarningOHXSumner, Wilson12 hr

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.